New Mexico, 2024

Drought in New Mexico, July 1 to 31, 2024

July 1 to 31, 2024 · NWS ABQ · 9 events in 9 counties and zones

An active monsoon pattern across New Mexico resulted in slight drought improvement across the state. 1 category improvements were observed across south central and eastern New Mexico.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An active monsoon pattern across New Mexico resulted in slight drought improvement across the state. 1 category improvements were observed across south central and eastern New Mexico. Several instances of flash flooding were observed across Ruidoso due to heavy rainfall on the South Fork and Salt Fire burn scars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 30, 10:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 30, 10:50 PM MST, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1150 PM MDT Sun Jun 30 2024

...New AVIATION...

.SYNOPSIS...
Issued at 1253 PM MDT Sun Jun 30 2024

The 2024 North American Monsoon continues in full swing across
central and western NM through tonight, with strong storms capable
of producing locally heavy rainfall and causing flash flooding.
Good chances for storms will continue each afternoon and evening
through Wednesday, with a downtick forecast on Independence Day. A
backdoor front will recharge moisture across eastern and central
NM on Friday, bringing good chances for storms back to the eastern
half of the region while western NM remains mostly dry through
the weekend. A slow warming trend is forecast through mid week,
with the hottest temperatures forecast on Independence Day.

&&

.SHORT TERM...
(This evening through Monday night)
Issued at 1253 PM MDT Sun Jun 30 2024

Anomalously high atmospheric moisture continues across the area,
with the 12Z KABQ upper air sounding showing a PWAT of 1.35",
which ranks in the top 3 all time for June. The dewpoint
temperature was still 60 at KABQ at 1PM, which is exceedingly
rare. The atmosphere was worked-over yesterday evening and
overnight, so a slower start this afternoon, but we're still
anticipating an active late afternoon and evening with storms
favoring the western half of the area. The latest CAMs show a
significant expansion in coverage and intensity from 2-5PM out
west as well as around the burn scars near Ruidoso. The threat
for flooding on the HPCC burn scar is relatively lower today as
the upper high to the east has extended a ridge axis westward over
north central portions of the state. Latest modeling shows
convection persisting overnight, especially near the CO border in
closer proximity to the westerlies. The upper level ridge will
back off a bit Monday and allow the westerlies associated with an
upper level trough moving from the Great Basin toward the central
Rockies to penetrate further south into northern NM. This will
increase west to east storm motion and bring more shear for a
slight uptick in hail and gusty winds Monday afternoon/evening.
The threat for burn scar flooding will tick up for the HPCC on
Monday and remain constant for the scars near Ruidoso, where very
little rainfall will cause dangerous flooding. Off-scar flash
flooding can not be ruled out Monday either.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 1253 PM MDT Sun Jun 30 2024

The westerlies will penetrate further south into central NM
Tuesday, while the upper level ridge holds on across the southern
half. Meaning, more storm motion and better structure for storms
across the northern half of the state. Similar setup and another
active day Wednesday, although the upper level ridge across the
southern half will lose it's grip a tad and allow for increased
coverage. The burn scar flood threat will remain elevated both
Tuesday and Wednesday. All models show a downtrend in PWATs
Wednesday night through Independence Day as an upper level
trough/low moving across the central/northern Rockies steers drier
air on northwest flow aloft over most of the state. Independence
Day will be the least convectively active day and the hottest of
the forecast period, with high temperatures above normal most
areas. The ejecting trough will push a backdoor front down the
eastern plains Thursday night into Friday and recharge moisture to
the central mountain chain, setting the stage for an active
northwest flow pattern through the weekend with the upper high
located over CA.

&&

.AVIATION...
(06Z TAFS)
Issued at 1142 PM MDT Sun Jun 30 2024

Scattered showers and storms will favor areas along and west of
the Rio Grande Valley tonight. Convection will likely continue to
initiate along outflow boundaries through as late as 09Z so its
difficult to pinpoint exactly which locations will get a storm.
Gusty outflow winds up to 35KT and small hail may accompany
storms during the overnight.

Numerous storms are expected tomorrow afternoon, with the
greatest coverage in an area extending from the southwest mtns to
the Sangre de Cristo mtns. Wet microbursts will be a concern
along with significant lightning activity as storms cluster
together. The most likely timing for storms for terminals along
the Rio Grande Valley will be between 22Z and 06Z, but this
timing may change in future TAF packages as hi-res models get a
better handle on tomorrow's round of storms.

&&

.FIRE WEATHER...
Issued at 1253 PM MDT Sun Jun 30 2024

Critical fire weather conditions are not expected through at
least the next seven days as an active North American Monsoon
continues, bringing daily rounds of wetting storms and good to
excellent humidity recovery. An elevated threat for burn scar
flooding will exist through Wednesday, then trend down
Independence Day before a backdoor front recharges moisture on
Friday and brings a renewed threat for burn scar flooding going
into the weekend. Increasing northwest flow aloft will dry-out
western portions of the area from Independence Day onward through
the weekend, brining back hot, dry and unstable conditons.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  66  83  61  89 /  70  60  20  20
Dulce...........................  56  78  51  84 /  70  70  30  30
Cuba............................  59  78  56  82 /  50  70  40  40
Gallup..........................  59  83  56  86 /  70  60  30  30
El Morro........................  57  79  57  82 /  70  70  50  50
Grants..........................  60  82  57  84 /  70  70  50  60
Quemado.........................  59  81  59  82 /  70  70  50  70
Magdalena.......................  62  84  64  83 /  70  70  50  70
Datil...........................  58  80  59  80 /  70  60  40  70
Reserve.........................  56  87  57  87 /  70  60  30  60
Glenwood........................  65  91  67  93 /  70  50  30  60
Chama...........................  53  73  50  78 /  60  70  40  30
Los Alamos......................  60  79  61  81 /  50  70  60  50
Pecos...........................  57  81  57  82 /  40  60  70  40
Cerro/Questa....................  51  77  49  80 /  30  70  40  30
Red River.......................  49  69  48  72 /  20  70  40  40
Angel Fire......................  50  74  48  74 /  20  60  30  30
Taos............................  57  81  55  82 /  30  60  30  30
Mora............................  53  80  54  81 /  20  60  40  40
Espanola........................  63  86  61  87 /  40  60  50  30
Santa Fe........................  61  81  61  82 /  50  60  60  40
Santa Fe Airport................  63  84  61  86 /  50  50  60  30
Albuquerque Foothills...........  67  86  67  87 /  50  60  70  50
Albuquerque Heights.............  65  88  66  88 /  50  60  70  40
Albuquerque Valley..............  66  90  65  90 /  50  50  60  40
Albuquerque West Mesa...........  66  88  66  88 /  50  60  60  50
Belen...........................  66  91  64  90 /  40  50  50  50
Bernalillo......................  66  88  66  89 /  50  50  60  40
Bosque Farms....................  64  90  62  90 /  40  50  60  40
Corrales........................  65  89  64  89 /  50  50  60  50
Los Lunas.......................  64  90  62  90 /  40  50  60  40
Placitas........................  64  86  65  86 /  50  50  60  40
Rio Rancho......................  66  87  66  88 /  50  60  60  50
Socorro.........................  68  93  69  92 /  40  50  40  60
Sandia Park/Cedar Crest.........  60  81  61  82 /  50  70  70  40
Tijeras.........................  62  84  62  84 /  50  70  70  40
Edgewood........................  59  85  60  85 /  40  60  70  40
Moriarty/Estancia...............  58  86  57  86 /  40  60  60  40
Clines Corners..................  56  82  57  83 /  30  40  60  40
Mountainair.....................  59  85  60  85 /  50  50  60  50
Gran Quivira....................  59  86  59  86 /  50  50  40  50
Carrizozo.......................  66  89  68  90 /  50  30  20  50
Ruidoso.........................  58  81  60  82 /  40  40  20  50
Capulin.........................  60  84  59  85 /   5  50  30  40
Raton...........................  59  88  58  89 /  10  50  30  30
Springer........................  60  89  60  91 /  10  40  30  30
Las Vegas.......................  58  81  58  83 /  20  40  50  40
Clayton.........................  64  93  67  93 /   5  20  20  30
Roy.............................  63  87  63  89 /  10  40  30  30
Conchas.........................  68  95  69  95 /  10  20  20  20
Santa Rosa......................  65  91  66  93 /  10  30  20  30
Tucumcari.......................  68  98  69  99 /   5  10  10  20
Clovis..........................  68  96  70  98 /   0  10  10  10
Portales........................  68  97  70  99 /   0  10   5  10
Fort Sumner.....................  70  96  71  97 /   5  20  10  20
Roswell.........................  74 100  75 104 /   5  10  10  20
Picacho.........................  66  92  66  94 /  10  30  20  40
Elk.............................  62  89  63  91 /  30  20  10  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 3 AM MDT Monday for NMZ201>203-205-206-210-211-
213>215-226-227.

&&

SHORT TERM...11
LONG TERM....11
AVIATION...16

In the hours before

Special weather statement, Jun 30, 6:12 PM MST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
712 PM MDT Sun Jun 30 2024

NMZ219-010145-
Middle Rio Grande Valley/Albuquerque Metro Area-
712 PM MDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SANDOVAL AND
BERNALILLO COUNTIES THROUGH 745 PM MDT...

At 711 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Albuquerque, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Albuquerque, Rio Rancho, Bernalillo, Corrales, Los Ranchos De
Albuquerque, Enchanted Hills, Mariposa, Cabezon, Coronado State
Monument, and Vista Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3497 10659 3497 10677 3535 10687 3537 10654
TIME...MOT...LOC 0111Z 177DEG 15KT 3516 10670

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Shoemake
Special weather statement, Jun 30, 9:34 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1034 PM MDT Sun Jun 30 2024

NMZ204-010500-
Northwest Highlands-
1034 PM MDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MCKINLEY...
NORTHWESTERN SANDOVAL AND SOUTHEASTERN SAN JUAN COUNTIES THROUGH 1100
PM MDT...

At 1033 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Pueblo Pintado, or 30 miles east of Crownpoint, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ojo Encino, Pueblo Pintado, and Nageezi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one half mile at times.

&&

LAT...LON 3611 10717 3565 10758 3576 10785 3604 10779
      3604 10775 3606 10777 3608 10777 3610 10775
      3611 10777 3624 10774
TIME...MOT...LOC 0433Z 205DEG 26KT 3583 10764

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Shoemake
Special weather statement, Jun 30, 9:55 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1055 PM MDT Sun Jun 30 2024

NMZ211-218-219-010530-
Santa Fe Metro Area-Jemez Mountains-Middle Rio Grande
Valley/Albuquerque Metro Area-
1055 PM MDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SANDOVAL COUNTY
THROUGH 1130 PM MDT...

At 1055 PM MDT, Doppler radar was tracking a strong thunderstorm over
San Felipe Pueblo, or 10 miles northeast of Bernalillo, moving north
at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Santo Domingo Pueblo, San Felipe Pueblo, Kewa Pueblo, Cochiti Pueblo,
Domingo, Pena Blanca, and Algodones.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3537 10638 3539 10650 3566 10647 3559 10622
TIME...MOT...LOC 0455Z 197DEG 11KT 3542 10642

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

33

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Northwest Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.072, -107.535 (the zone’s center; the record gives no point)

Severe drought was removed from the zone.

Drought, Tusas Mountains Including Chama

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Tusas Mountains Including Chama forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Severe drought remained across the southern portion of the zone.

Drought, Espanola Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Espanola Valley forecast zone
Reported by
Drought Monitor
Coordinates
36.198, -106.100 (the zone’s center; the record gives no point)

Severe drought remained across the far northwest portion of the zone.

Drought, Middle Rio Grande Valley/Albuquerque Metro Area

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
Reported by
Drought Monitor
Coordinates
35.002, -106.839 (the zone’s center; the record gives no point)

Severe drought remained across the northern half of the zone.

Drought, Sandia/Manzano Mountains Including Edgewood

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Sandia/Manzano Mountains Including Edgewood forecast zone
Reported by
Drought Monitor
Coordinates
35.121, -106.434 (the zone’s center; the record gives no point)

Severe drought remained across the northeast portion of the zone.

Drought, Chaves County Plains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Drought Monitor
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Severe drought remained across a majority of the zone while extreme drought was reduced slightly across the far southern portion of the zone.

Drought, Eastern Lincoln County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Drought Monitor
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Severe to extreme drought remained across the southern half of the zone.

Drought, Southwest Chaves County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Drought Monitor
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Extreme drought remained across the zone.

Drought, South Central Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Drought Monitor
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Severe drought was slightly reduced in areal coverage across the eastern portion of the zone.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190643, 1190644, 1190645, 1190646, 1190647, 1190648, 1190649, 1190650, 1190651.